MAUDE Adverse Event Report: LUMENIS BE LTD M22; M22 FOR INTENSE PULSED LIGHT (IPL) AND LASER SYSTEM

LUMENIS BE LTD M22; M22 FOR INTENSE PULSED LIGHT (IPL) AND LASER SYSTEM
Model Number M22
Medical Device Problem Codes Break (1069); Insufficient Device Problem Information (3190); Device Fell (4014)
Health Effect - Clinical Code Burn(s) (1757)
Date of Event 05/08/2025
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Lumenis investigated the reported event by contacting the user facility directly.Attempts by emails and phone calls have been made to obtain, patient treatment settings, patient information, patient photo.The ce reported on behalf of customer that three patients experienced burns after treatment.The service engineer tested the device and advised: "resurfx and multi-spot nd: yag are fully functional.Ipl system: verified auto-filter recognition is functional.Verified auto-tip recognition is functional.Verified ipl treatment energy meets lumenis specifications.The tec in the ipl treatment head failed, resulting in the treatment tips not being cooled.Ipl is non-functional and should not be used until the new ipl treatment head is installed." regional clinical expert advised that: lumenis received an adverse event (ae) report involving the m22 ipl device.Photos and the ae form were obtained, and i had a personal conversation with the provider.The injured patient is a 52-year-old female, listed as (b)(6); however, photos suggest a more olive skin tone, possibly (b)(6).The patient had previously undergone two ipl treatments at similar settings without incident.The injury occurred on (b)(6) 2025, with the previous treatment dated (b)(6) 2025.Treatment details on date of injury: lightguide: large.Filter: 560 nm.Pulse mode: double pulse (3.5/10).Energy: 18 j.The patient denied any uv exposure or contraindications.A test patch was performed 10 seconds prior to the full treatment.The physician reported an unsatisfactory clinical endpoint on the nose and upper lip, prompting two additional pulses on the bridge of the nose and one on the upper lip.The endpoint was described as "subtle darkening" of the tissue.The patient did not verbalize pain during treatment but later stated she "thought it would just go away." subsequently, the patient contacted the physician to report blistering.Upon assessment and review of photos, the physician diagnosed: mild first-degree burns on the entire face.Second-degree burns on the bridge of the nose and upper lip (areas that received additional pulses).Immediate treatment prescribed: valtrex, triamcinolone, mupirocin, silvadene, vaseline, zinc and red-light therapy.The physician monitored the patient multiple times per week and noted delayed healing beyond the expected 7-10 days.Follow-up (phone call on may 22, 2025): the physician reported improvement in the patient's condition.She suspects delayed healing may be due to patient behavior (e.G., picking).Hsv or infection is not suspected.However, the patient is expected to require further treatment, including lasers and fillers, for scarring on the bridge of the nose and upper lip.Long-term care is anticipated.Device inspection findings: upon post-ae inspection, the clinical engineer (ce) noted that the tec in the ipl treatment head failed and was not cooling the treatment tips.The physician reported that no error code appeared on the device.She typically checks the lightguide for cooling but may not have done so in this instance.The ce instructed the physician to discontinue use of the device until the handpiece is replaced.The severity of the injury rated as 6 - serious injury requiring non-surgical medical treatment.Possible effects: scarring, prolonged pigmentary changes.Based on gso representative recommendations and our previous investigations into similar complaints regarding lightguide overheating, we found that when the temperature exceeds 52°c, a warning message appears prompting the user to stop the treatment, and the device automatically shuts down.However, the user can reset the error and continue the treatment.If they choose to do so, it is at their own responsibility.Moreover, gso advised that the user shell work with external cooler even if the tec is ok and absolutely when it not working.It is part of the treatment sequence before starting the treatment screen.User also need to do test check.Even if the tec working, the cooling is not enough sometimes for repeated pulses, that the reason to use external cooler.Based on risk file (b)(4) risk analysis and report for m22 and stellar platform, - components overheating (system components & handpiece including tips & lightguides) par.#6.1.1, can lead to tissue damage, but this risk has been evaluated and found within acceptable limits.As a mitigations among others listed: system shall monitor the temperature of the coolant; system shall enter error state (no energy emission) in case of a fault.System shall monitor the lightguide temperature of the ipl, tip temperatures for resurfx; system shall enter error state (no energy emission) in case of a fault.System shall give pop-up message during turn-off the ipl lg/ resurfx tip cooling and if the lg/tip temperature will exceed the permitted level.User manual shall recommends that the chiller should always be active and to use external cooling for resurfx precision tip usage.User manual shall recommend to check the lightguides cooling by touching it prior to treatment.Later, we got the explanation from the avp, aesthetic medical director: "while the malfunction of the ipl handpiece's cooling system is a relevant technical factor, a broader clinical and procedural context suggests that the patient injury may have stemmed from a combination of human errors and situational variables.Notably, the physician did not perform the recommended manual verification of lightguide cooling prior to treatment, a precaution explicitly advised in the user manual (pg.8-13, section 8.9.6: "it is recommended to check the lightguide's cooling by touching it prior to treatment") and critical for ensuring safe operation regardless of system status.Additionally, the decision to administer extra pulses in areas where the clinical endpoint was deemed unsatisfactory, particularly on sensitive facial zones like the nose and upper lip[?]introduced further risk, reaching a total energy dose that may lead to injury even when cooling is intact.Compounding this, the patient was initially classified as fitzpatrick skin type i (incident report), though photographic evidence suggested a fitzpatrick iii skin type, which is more susceptible to pigmentary changes and thermal injury.This misclassification may have led to the use of energy settings that were not fully appropriate for the patient's actual skin characteristics.Furthermore, the physician proceeded with full treatment only 10 seconds after performing the test spot, which is not in accordance with the user manual's guidance to allow sufficient time for skin response evaluation[?]potentially missing early signs of abnormal skin response or adverse reaction.Finally, the physician noted that the patient's healing was slower than expected and suspected behavioral factors such as skin picking may have contributed to the prolonged recovery and scarring.Taken together, these elements point to a multifactorial scenario in which procedural oversights, clinical judgment, and patient-specific variables may have played a significant role in the adverse outcome, independent of or in conjunction with the device's performance." meanwhile, lumenis is submitting an initial report of this event to the fda due to a serious injury.Since no technical investigation findings are available yet, we cannot conclude that the root cause (rc) of this adverse event (ae) is a tec malfunction.Upon receiving the handpiece (hp), we will investigate the rc and proceed according to the findings.If the primary cause of the failure is determined to be a tec malfunction alone, we will update the malfunction list accordingly.We have requested the involved handpiece for investigation, and the clinical engineer (ce) has sent it via slc to lumenis.The tracking number is (b)(4).Should additional significant information become available, the complaint record will be updated accordingly and a follow-up medwatch report will be submitted.
 
Event or Problem Description
Lumenis received an adverse event report on a patient who sustained injury following treatment by m22 device.The customer reported on injury of 3 patients, but sent us only 1 incident form, and therefore, we will treat this case in one single complaint.
 
Event or Problem Description
 
Additional Manufacturer Narrative
Lumenis received an adverse event report on a patient who sustained injury following treatment by m22 device.The customer reported on injury of 3 patients, but sent us only 1 incident form, and therefore, we will treat this case in one single complaint.Medical device report (mdr) number.3021349626-2025-00001 and 3021349626-2025-00001-fu as a manufacturer; 3020611964-2025-00005 and 3020611964-2025-00005-fu as an importer.Additional manufacturer narrative: lumenis investigated the reported event by contacting the user facility directly.Attempts by emails and phone calls have been made to obtain, patient treatment settings, patient information, patient photo.The customer reported on injury of 3 patients, but sent us only 1 incident form, and therefore, we will treat this case in one single complaint.The service engineer tested the device and found that all aspects of the system were functioning properly except for the thermoelectric cooler (tec) in the handpiece, which was not functioning and was, therefore, replaced.Regional clinical expert advised: "lumenis received an adverse event involving the m22 ipl.Photos and ae form were obtained; i had a personal conversation with the provider as well.The injured patient is a 52yo female, listed as fitzpatrick i (photos reflect a more olive tone suggesting fitzpatrick iii).This patient had received two prior ipl at similar settings without incident.The date of the injury is (b)(6) 2025, her previous treatment was on (b)(6) 2025.Settings used on the date of injury are listed as: large lightguide, 560nm filter, double pulse 3.5/10, 18j.The patient denies uv exposure or contraindications, photos were taken, test patch was done 10 seconds prior to full treatment.The physician reports unsatisfactory clinical endpoint on the nose and upper lip, did another two pulses on the bridge of the nose and one additional pulse on the upper lip.Clinical endpoint was described as 'subtle darkening' of the tissue.The patient did not verbalize pain, but later stated that 'she thought it would just go away'.The patient later contacted the physician to report a blistering injury.On assessment and in photos, the physician reports a mild first-degree burn on the entire face and second-degree burns on the bridge of the nose and upper lip.These were the two areas that received another laser pulse.The physician immediately prescribed valtrex, triamcinolone, mupirocin, silvadene, vaseline, zinc, and red-light therapy.She saw the patient in office multiple times per week and reported that the patient was not healing as expected within 7-10 days."i spoke via telephone call with the physician on (b)(6) 2025.She reports that the patient's condition is improving now, she suspected that the prolonged healing time was due to patient factors such as picking.She does not suspect hsv or infection at this time, but states that this patient will need more lasers and filler for the scarred bridge of the nose and upper lip.She is anticipating this patient needing care for a lengthy period of time." possible effects: scarring, prolonged pigmentary changes.The severity of the injury rated as 6 - serious injury requiring non-surgical medical treatment.Possible effects: scarring, prolonged pigmentary changes.According to the gso (general service organization) representative, the system and handpiece are designed such that when the temperature in the handpiece exceeds 52°c, a warning message appears prompting the user to stop the treatment, and the device automatically shuts down.However, the user can reset the error and continue the treatment.If they choose to do so, it is at their own responsibility.In this case, it is clear that the handpiece never reached the temperature at which a warning message will be prompted.In addition, the avp, aesthetic medical director pointed out the following: "while the malfunction of the ipl handpiece's cooling system is a relevant technical factor, a broader clinical and procedural context suggests that the patient injury may have stemmed from a combination of human errors and situational variables."notably, the physician did not perform the recommended manual verification of lightguide cooling prior to treatment, a precaution explicitly advised in the user manual (pg.8-13, section 8.9.6: "it is recommended to check the lightguide's cooling by touching it prior to treatment") and critical for ensuring safe operation regardless of system status."additionally, the decision to administer extra pulses in areas where the clinical endpoint was deemed unsatisfactory - particularly on sensitive facial zones like the nose and upper lip - introduced further risk, reaching a total energy dose that may lead to injury even when cooling is intact."compounding this, the patient was initially classified as fitzpatrick skin type i (incident report), though photographic evidence suggested a fitzpatrick iii skin type, which is more susceptible to pigmentary changes and thermal injury.This misclassification may have led to the use of energy settings that were not fully appropriate for the patient's actual skin characteristics."furthermore, the physician proceeded with full treatment only 10 seconds after performing the test spot, which is not in accordance with the user manual's guidance to allow sufficient time for skin response evaluation - potentially missing early signs of abnormal skin response or adverse reaction."finally, the physician noted that the patient's healing was slower than expected and suspected behavioral factors such as skin picking may have contributed to the prolonged recovery and scarring."taken together, these elements point to a multifactorial scenario in which procedural oversights, clinical judgment, and patient-specific variables may have played a significant role in the adverse outcome, independent of or in conjunction with the device's performance." lumenis submitted an initial report of this event to the fda due to a serious injury, while the handpiece involved was requested to be shipped back for further technical investigation.Update from 06/08/2025: the ipl handpiece was received by lumenis and inspected by an r&d expert.The hp was tested for functionality and a visual inspection was conducted.All the findings and conclusions have been recorded in the attached report.Investigation of the returned handpiece by r&d (see enclosed) found 2 pieces of evidence indicating that the root cause of the tec failure was a mechanical shock received by the hp, either due to being dropped (possibly on the light guide tip), or improper insertion by the customer of the lightguide into its holder.The wire that supplies the voltage to the tec which was found to be knocked off the tec.Evidence of clear damage marks on the smooth metal heat transfer plate that sits on top of the tec.The damage marks are on the side that makes contact with the sapphire light guide.Furthermore, the investigation found that the tec was working properly when the voltage wire was re-attached.Additionally, all other aspects of the hp were found to be functioning properly.Moreover, since the device was already in use for many months and the customer advised that they used this hp earlier, it is possible to exclude any manufacturing defect as one of possible reasons for this tec voltage wire being knocked off.Therefore, the issue of tec failure does not need to be added to the reportable malfunction list.Update from 10/16/2025: the avp, aesthetic medical director provided an hhe (health hazard evaluation: see attached) report which was based on risk file (b)(4) risk analysis and report for m22 and stellar platform.The following risk lines were identified as known risks in the risk file: #1.1.9-cooling system failure: #21.2.1-applying second pass while the response of the first pass is excessive (erythema, edema) or not waiting long enough between test spot and treatment or not doing test spot at all, can lead to tissue damage.The hhe concluded the following: "the reported injury related to failure of the tec cooling system component led to an injury which had a severity of 6 and an estimated probability of <1/1,750,000.Both these values are below the risk assessment estimates supporting the conclusion that the materialized hazard is well covered by the current risk analysis for the device and both the severity and probability are within the expected range."the severity and probability of injury from tec failure in the m22 ipl system are within the expected range and are adequately addressed by current risk controls and user instructions.The incident that triggered this evaluation was due to a combination of technical failure and user errors.The risk management process and device design provide sufficient safeguards, and no new or increased hazard has been identified." this case is therefore being considered a relatively isolated case and no further action is needed.Lumenis is submitting a follow up report to the fda accordingly.

Brand Name
M22
Common Device Name
M22 FOR INTENSE PULSED LIGHT (IPL) AND LASER SYSTEM
Manufacturer (Section D)
LUMENIS BE LTD
9 hakidma street
po box #426
yokneam, isr 20692 36
IS  2069236
Manufacturer (Section G)
LUMENIS BE LTD
9 hakidma street
po box #426
yokneam, isr 20692 36
IS   2069236
Manufacturer Contact
roman vernik
9 hakidma street
po box #426
yokneam, isr 20692-36
IS   2069236
MDR Report Key22165154
Report Number3021349626-2025-00001
Device Sequence Number7799222
Product Code GEX
UDI-Device Identifier07290109140360
UDI-Public07290109140360
Combination Product (Y/N)N
Initial Reporter StateNH
Initial Reporter CountryUS
PMA/510(K) Number
K170060
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source User Facility
Initial Reporter Occupation Other Health Care Professional
Remedial Action Repair,Inspection
Type of Report Initial,Followup
Report Date (Section B) 10/19/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Other
Device Model NumberM22
Device Catalogue NumberGA-0005200
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/12/2025
Supplement Date Received by Manufacturer05/12/2025
Initial Report FDA Received Date06/09/2025
Supplement Report FDA Received Date10/19/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age52 YR
Patient SexFemale
Patient RaceWhite